Risperdal (risperidone) Dear Healthcare Professional Letter Aug 2004
The following information is from Janssen Pharmaceutica, Inc. Contact the company for a copy of any referenced enclosures.
Dear Health Care Provider,
Janssen Pharmaceutica, Inc. would like to inform you of important labeling changes regarding Risperdal ® (risperidone). The FDA has asked all manufacturers of atypical antipsychotic medications, including Janssen Pharmaceutica, Inc. to add a Warnings statement describing the increased risk of hyperglycemia and diabetes in patients taking these medications, including Risperdal.
Accordingly, the Risperdal Prescribing Information has been updated with the addition of the following information:
Hyperglycemia and Diabetes Mellitus
Hyperglycemia, in some cases extreme and associated with ketoacidosis or hyperosmolar coma or death, has been reported in patients treated with atypical antipsychotics, including Risperdal. Assessment of the relationship between atypical antipsychotic use and glucose abnormalities is complicated by the possibility of an increased background risk of diabetes mellitus in patients with schizophrenia and the increasing incidence of diabetes mellitus in the general population. Given these confounders, the relationship between atypical antipsychotic use and hyperglycemia-related adverse events is not completely understood. However, epidemiological studies suggest an increased risk of treatment-emergent hyperglycemia-related adverse events in patients treated with the atypical antipsychotics. Precise risk estimates for hyperglycemia-related adverse events in patients treated with atypical antipsychotics are not available. Patients with an established diagnosis of diabetes mellitus who are started on atypical antipsychotics should be monitored regularly for worsening of glucose control.
Patients with risk factors for diabetes mellitus (eg, obesity, family history of diabetes) who are starting treatment with atypical antipsychotics should undergo fasting blood glucose testing at the beginning of treatment. Any patient treated with atypical antipsychotics should be monitored for symptoms of hyperglycemia including polydipsia, polyuria, polyphagia, and weakness. Patients who develop symptoms of hyperglycemia during treatment with atypical antipsychotics should undergo fasting blood glucose testing. In some cases, hyperglycemia has resolved when the atypical antipsychotic was discontinued; however, some patients required continuation of anti-diabetic treatment despite discontinuation of the suspect drug.
If you have any questions regarding this important safety information, please contact Janssen Medical Affairs at 1-800-JANSSEN. Please refer to the full prescribing information for RISPERDAL included with this letter. As always, we request that serious adverse events be report to Janssen at 1-800-JANSSEN or to the FDA MedWatch program by phone (1-800-FDA-0188), by fax (1-800-FDA-0178), or by e-mail (www.fda.gov/medwatch).
Ramy A. Mahmoud, MD, MPH
Vice President, CNS
Janssen Medical Affairs, LLC